Derminator



Please only post questions when you could not find the answer searching this forum or our instructions. Pre-and post-sales questions about our products only. Thank you!

Author Topic: Vit C and pigmentation marks  (Read 8898 times)

Zelda

  • Guest
Vit C and pigmentation marks
« on: January 20, 2011, 03:27:13 PM »
I made up the vic C according to instructions but it seems to be giving me some pigmentation marks, should I stop using it or make a much more diluted version?

Many thanks

SarahVaughter

  • www.owndoc.com
  • Administrator
  • *****
  • Posts: 2275
  • Medical journalist
Vit C and pigmentation marks
« Reply #1 on: January 20, 2011, 05:25:05 PM »
Vit. C is acidic and you may suffer from irritation. In that case you should dilute it until you won't get that irritation any more. Try with four times more water and work your way up to two times more water if the irritation disappears. Apply it in the evening. Vit. C is light sensitive.

Related forum posting:

http://forums.owndoc.com/dermarolling-microneedling/Brown-skin-after-c-vitamin-administration!
My comments should not be considered medical advice.

The dermaneedling part of our site is http://owndoc.com/dermarolling/

Our digital dermaneedling device ($170 for home users and clinics): http://derminator.com/

Derminator videos: https://www.youtube.com/user/owndoc/videos?flow=grid

kakalakingma

  • Guest
Vit C and pigmentation marks
« Reply #2 on: January 20, 2011, 11:25:20 PM »
This is interesting. I don't think I ever came across a testimony stating vitamin C solution/serum causing "pigmentation marks", rather improve them. But then again, just to be safe... what does those "marks" look like, Zelda? I'd like to know if you don't mind sharing, please. Brown? Or could they just be red from the irritation like Sarah mention, but I don't think red refers to pigmentation but more like sign of inflammation. This seems quite strange. Keep us updated!

What strength is your solution? 20%? 15%? 10%? 5%?

I mean, if you have 5% and you diluted it further, then I doubt you will get any benefit at all.

Zelda

  • Guest
Vit C and pigmentation marks
« Reply #3 on: January 21, 2011, 01:12:18 PM »
the marks are a light brown colour the dilution was 5%.

kakalakingma

  • Guest
Vit C and pigmentation marks
« Reply #4 on: January 21, 2011, 01:23:04 PM »
I wonder if the pigmentation was under your skin the whole time and when you used your vit. C, it comes to the the surface (due to what? I don't know... exfoliation? acidity? Not sure). How long have you been using the solution anyway? I wonder if you continue to use it (5% vit. c) you actually get some improvement of those marks. Hmm...

Zelda

  • Guest
Vit C and pigmentation marks
« Reply #5 on: January 22, 2011, 04:04:23 AM »
Could be the case, so I think its best if I avoid it, shame as it works for most.  I had bee using it for a month.

kakalakingma

  • Guest
Vit C and pigmentation marks
« Reply #6 on: January 22, 2011, 01:00:00 PM »
@ Zelda,

     What other products have you been using in conjunction with Vit. C solution? I wonder, if you use multiple products (as generally how a skin care routine is) daytime and nighttime, it is more difficult to pin point which product or ingredient is causing the pigmentation marks. You wear sunscreen liberally, right? Do you tan easily? How is the brown spots, now? Fading or the same? Do you use an chemical exfoliant? Do you use a retinoid?

   Aww, Zelda, that sucks that you are giving up Vit. C. But I want you to consider this: perhaps, you are just having an adverse reaction with "L-ascorbic acid" alone. There is a host of other vitamin C derivatives, that are non acidic and more stabilized, that help with hyperpigmentation and collagen production or "photo-rejuvenation"  so to speak. For examples, you may want to  experiment with magnesium ascorbyl phosphate, sodium ascorbyl phosphate, or ascorbyl tetraisopalmitate. But you need to knowt hat L-ascorbic acid is extensively studied in comparison to its derivatives. Perhaps you CAN benefit from L-ascorbic acid IF it is in combination with another antioxidant(s) such as Vitamin E and ferulic acid -- this combination has been studied and found to be synergistic for photo rejuvenation and photo protection. So perhaps you can consider changing your mind lens and see it in the formulation perspective and not just the single ingredient!

Protective effects of a topical antioxidant mixture containing vitamin C, ferulic acid, and phloretin against ultraviolet-induced photodamage in human skin.

A topical antioxidant solution containing vitamins C and E stabilized by ferulic acid provides protection for human skin against damage caused by ultraviolet irradiation (NOTE: you can read the whole study)

Ubiquinone, Idebenone, and Kinetin Provide Ineffective Photoprotection to Skin when Compared to a Topical Antioxidant Combination of Vitamins C and E with Ferulic Acid (NOTE: you can read the whole study)

Ferulic Acid Stabilizes a Solution of Vitamins C and E and Doubles its Photoprotection of Skin (NOTE: You can read the whole study)

Double-blind, half-face study comparing topical vitamin C and vehicle for rejuvenation of photodamage. (NOTE: this is on ascorbyl tetraisopalmitate and you can read the whole study)

Inhibitory effect of magnesium L-ascorbyl-2-phosphate (VC-PMG) on melanogenesis in vitro and in vivo.

These are just a few very good ones I have found. It is important to mention to you that there is a thread on this forum about precutanous absorption of L-ascorbic acid on pig skin versus its derivatives (not all of them, but did include magnesium ascorbyl phosphate) and L-ascorbic acid resulted as the best. But, maybe if you incorporate derma rolling, it may increase the levels of vitamin C derivative in the skin.. but that is speculation but I have confidence in it on my own. :D:D:D:D:D:D

Best wishes

Anna

  • Guest
Vit C and pigmentation marks
« Reply #7 on: January 23, 2011, 11:15:43 AM »
that is strange that vit c would cause hyperpigmentation I find it fades any spots for me personally hmm....

kakalakingma

  • Guest
Vit C and pigmentation marks
« Reply #8 on: January 23, 2011, 12:50:19 PM »
I agree Anna. There is this research article that studies 4% hydroquinone and 5% l-ascorbic acid for melasma. I have pasted the abstract below:

"BACKGROUND: Melasma is an acquired treatment-resistant hyperpigmentation of the skin.

METHODS: Sixteen women with idiopathic melasma were included in our trial. After randomization by another clinician, they were instructed to use, at night, 5% ascorbic acid cream on one side of the face and 4% hydroquinone cream on the other side, for 16 weeks. Sunscreen was applied daily throughout the period of observation. They were evaluated every month by colorimetry, digital photography, and regular color slides. Subjective evaluation by each patient was also taken into account.

RESULTS: The best subjective improvement was observed on the hydroquinone side with 93% good and excellent results, compared with 62.5% on the ascorbic acid side (P < 0.05); however, colorimetric measures showed no statistical differences. Side-effects were present in 68.7% (11/16) with hydroquinone vs. 6.2% (1/16) with ascorbic acid.

CONCLUSION: Although hydroquinone showed a better response, ascorbic acid may play a role in the therapy of melasma as it is almost devoid of side-effects; it could be used alone or in combination therapy.
" (LINK)

This is a well done study because it is randomized and double blinded. The abstract says nothing about placebo, but that's just one factor (but it would have been nice to add that component in). I wish there were more volunteers. I'd like to note that it was JUST 5% l-ascorbic acid verse PERSCRIPTIONS STRENGTH hydroquinone. What if it was 10% L-ascorbic acid? 15%? 20% (supposedly the max you can go)? How about vs 2% or 1% hydroquinone, which is over the counter? Well, at least Vitamin C does help eve in low strength, we can infer that it MAY help with higher concentration.

[Update: Oh wait, one more thing, on the Obagi website, the doc post up before and after for one of this product systems which contain 4% hydroquinone and vitamin C (10%) - LINK TO PICTURE. You have to click on the "Before & After" tab on the right. Yes I am aware there might be a conflict of interest on Dr. Obagi's part, but I am willing to say he is not lying about this, the research is clear.]

SarahVaughter

  • www.owndoc.com
  • Administrator
  • *****
  • Posts: 2275
  • Medical journalist
Vit C and pigmentation marks
« Reply #9 on: January 29, 2011, 06:51:50 AM »
To be honest Zelda, I do not have an explanation for your experience. I'm sorry to hear about it. Vit. C is a mild skin lightener and it should lighten the pigmentation marks or do nothing for them in some cases but certainly not cause them. Then again, people's skin often reacts so differently that I can't exclude any specific cause. Let me know how things develop.
My comments should not be considered medical advice.

The dermaneedling part of our site is http://owndoc.com/dermarolling/

Our digital dermaneedling device ($170 for home users and clinics): http://derminator.com/

Derminator videos: https://www.youtube.com/user/owndoc/videos?flow=grid